Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Weight gain, body hair loss, hypothyroidism, on steroids and thyroid medication, MRI done, history of SLE. Reasons?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 297 Questions
50yr old female. 5'8 138 lbs but weight gain over last 18 months to 160. 20 yr history SLE. Years 1-6 daily steroids. Some years 30-50mg for months few months then off. Years 7-15 low dose 10-15 mg a month then several months no steroids. Used dose pak to treat flares unless serious. 2007-2008 45-60mg day. Ceribritis. 2009- current just 20-25 day 1 then taper fast to none when flare. Imuran main defense now and soon to add another major drug. Developed hi BP last two years. dx diabetes last month. All due to steroids
Hypothyroid under control with .150 daily. Question: hair under arms has disappeared. Was gradual over six months 2009 . All limb hair next to disappear. Now pubic hair almost gone. Head MRI normal now. Head hair no worse/ has always been big clump in shower since dx sle. Been off daily steroids for Long time to minimize side effects as part jaw bone died. What could cause this besides steroids since not on daily for years? If is steroid effect then explain what mechanism is using to cease hair/pubic hair? Ex scientist so would appreciate knowing. Worried this a new problem that is being overlooked as steroids in past too easy to blame. I will respect your ideas. Just dont want another repeat of missing a problem because had bigger fires to put out. Has happened becore to me.
Posted Sun, 29 Apr 2012 in Medicines and Side Effects
Answered by Dr. V. Kumaravel 29 hours later
Thanks for the query.

I understand that you are suffering from SLE(Systemic lupus erythematosus), Hypothyroid, Hypertension and diabetes. You had been on steroids for a long period and also on thyroid and other supportive drugs. Your concern now seems to be related to hair loss.

Hair loss in arms, head and pubic hair can be a part of disease process of SLE per se. It can happen any time during the disease process.

Exogenous steroids can suppress your Pituitary ACTH(adrenocorticotropic hormone ), and hence your adrenal gland is not normally stimilated.

Though ACTH is required mainly for synthesis of Cortisol, it has some influence in the synthesis of adrenal androgens that are responsible for your hair growth in arms and pubic area.

Another rare possibility of your hair loss in axillary and pubic area could be related to Adrenopause(Where your adrenal hormone secretion is reduced as you age), as you have menopause. Off course this has been only theoratical discussion and had not been really proved.

Hope i have answered your query.I will be available for follow up.
Regards and Best wishes
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor